A 78-year-old woman was admitted with multiple itchy lesions over the face, buttock and limbs. She had a recent upper respiratory tract infection and was given few “flu-medications” by her general practitioner. The rash appeared the next day after administration of these medications and she complained of an itchy, stinging sensation over the affected areas. The patient recalled that similar episodes of pruritic rash over the same locations had occurred a few times in the past 2 years.
On examination, there were multiple roundish, well-circumscribed patches noted over the right forehead, buttock and bilateral shins. The patches had a violaceous hue and significant hyperpigmentation was noted at around the lesions. There was no involvement of the mucous membrane.
Fixed drug eruptions are characterized by solitary or multiple well-circumscribed, erythematous to violaceous patches, which may evolve into edematous plaques or bullas. Patients may complain of pruritus or a burning sensation at the site of the lesion. Typical sites include the face and external genitalia. Lesions typically resolve with significant post-inflammatory hyperpigmentation. The skin eruption tends to recur at exactly the same location after rechallenging by the offending drug.
Common inciting agents include antibiotics (e.g. penicillin, sulphonamides, tetracyclines, quinolones), non-steroidal anti-inflammatory drugs (e.g. piroxicam, ibuprofen, acetylsalicylic acid), barbiturates and phenolphthalein (active ingredients of many non-prescription laxatives). It is worthwhile to note that the active constituents of many commercially available preparations for common cold often contain potentially inciting agents such as acetaminophen, diphenhydramine and pseudoephedrine.
The suspected drug should be withdrawn as soon as possible. The usual practice is to discontinue all drugs that are non-essential. Topical steroids may provide symptomatic relief to patients with significant pruritis or burning sensation.